Global dynamics and bifurcations in a four-dimensional replicator system

Yuanshi Wang, Hong Wu, Shigui Ruan

Research output: Contribution to journalArticlepeer-review

4 Scopus citations


In this paper, the four-dimensional cyclic replicator system u̇ i = u i[-(Bu) i + ∑ 4 j=1 u j (Bu) j ], 1 ≤ i ≤ 4, with b 1 = b 3 is considered, in which the first row of the matrix B is (0 b 1 b 2 b 3) and the other rows of B are cyclic permutations of the first row. Our aim is to study the global dynamics and bifurcations in the system, and to show how and when all but one species go to extinction. By reducing the four-dimensional system to a three-dimensional one, we show that there is no periodic orbit in the system. For the case b 1b 2 < 0, we give complete analysis on the global dynamics. For the case b 1b 2 ≥ 0, we extend some results obtained by Diekmann and van Gils (2009). By combining our work with that in Diekmann and van Gils (2009), we present the dynamics and bifurcations of the system on the whole (b 1, b 2)-plane. The analysis leads to explanations for the phenomena that in some semelparous species, all but one brood go extinct.

Original languageEnglish (US)
Pages (from-to)259-271
Number of pages13
JournalDiscrete and Continuous Dynamical Systems - Series B
Issue number1
StatePublished - Jan 2013


  • Competition
  • Lotka-Volterra model
  • Periodic orbit
  • Replicator system
  • Semelparous population

ASJC Scopus subject areas

  • Discrete Mathematics and Combinatorics
  • Applied Mathematics


Dive into the research topics of 'Global dynamics and bifurcations in a four-dimensional replicator system'. Together they form a unique fingerprint.

Cite this